By Steve Lasater, M.D.
Dear Dr. Lasater,
I’m 50 years old, and my husband and I have been happily married for 25 years. The first 23 or so of those years had been fantastic for us, as we had enjoyed a very healthy sexual relationship well into our 40s. We were quite well-matched in this regard, with my own sexual needs and desires usually equaling – and sometimes even surpassing – his. Then, starting a couple of years ago, his libido started to decline somewhat, although it was still considerably better than average for his age. But during these last two years, my periods have stopped, and my own libido has totally vanished, leaving me to feel like it retired to Florida without even saying goodbye! I need something to be done to help me regain my sexual nature, for the sake of our marriage and for my own sense of personal well being. I asked my doctor about this recently, and she said that there is a prescription medication on the market designed to help women with this problem, but when she then explained that it could have some significant side effects, I decided not to try it. Is there anything at all that you can recommend to help me?
— Gloria S.
There is definitely something that can help in this situation. In fact, I’m sure you’ve heard of it before: it’s called testosterone. It’s not just a “male” hormone, although men have much higher levels of it than women. It’s the primary hormonal stimulus for libido – sexual desire – in both men AND women. Women produce testosterone in their ovaries as well as in their adrenal glands. The ovaries produce considerably less testosterone for several years before menopause; and when menopause occurs, the ovaries reduce their production of estrogen and progesterone. The relative lack of these latter two hormones accounts for most of the classic symptoms of menopause, including hot flushes, night sweats, vaginal dryness, moodiness and fatigue, among others. But it’s the diminished level of testosterone in women that often contributes to this markedly diminished libido, such as you’ve been suffering from, along with fatigue, mental fogginess, muscle loss and weight gain (especially around the waist).
The medication your doctor was referring to was probably flibanserin, which was approved in 2015 by the Food and Drug Administration for the treatment of pre-menopausal women with Hypoactive Sexual Desire Disorder (‘HSDD’), now re-named Female Sexual Interest/Arousal Disorder (‘FSIAD’). Flibanserin has also been shown to help improve sexual desire in post-menopausal women, although it is not FDA approved for those women. In addition, flibanserin can cause low blood pressure and even loss of consciousness, especially if taken with alcohol or with certain prescription medications. A new medication for this problem has also just been approved by the FDA; it’s called bremelanotide and is approved only for pre-menopausal women. It is given via injection and carries a significant risk of very bothersome nausea.
There are numerous other possible causes of low sexual desire in women besides low testosterone levels, including depression, stress, fatigue, physical illness, the use of certain medications, alcohol or substance abuse, relationship issues, or any of several vaginal conditions that might lead to painful intercourse. It’s a good idea to see your doctor to fully address the issue and to get a proper diagnosis.
Admittedly, testosterone has not been approved by the FDA for treatment of sexual desire issues in women, and research studies have not yet clearly defined an association between the blood levels of testosterone and sexual desire issues in women. (There is some evidence that the blood level of testosterone is not what matters so much as the level of testosterone within the neurons in the brain.) But there is clear evidence that giving testosterone to women with low sexual desire, both pre-menopausal as well as post-menopausal, can in many cases produce dramatic improvements in sexual desire, as well as helping with the woman’s energy level, memory, muscle tone and weight control.
To ask Dr. Lasater a question and have it featured in our column, please email email@example.com.